Wyoming, 2023High Wind in Wyoming, January 9 to 10, 2023
January 9 to 10, 2023 · NWS RIW · 1 event in 1 county or zone
A cold front swept across Wyoming and brought prefrontal high wind to the wind prone areas around Casper. Maximum wind gusts of 78 and 65 mph occurred along Wyoming Boulevard and Hat Six Road, respectively.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front swept across Wyoming and brought prefrontal high wind to the wind prone areas around Casper. Maximum wind gusts of 78 and 65 mph occurred along Wyoming Boulevard and Hat Six Road, respectively.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 9, 4:32 PM MST, 44 minutes earlier.
Area forecast discussion, Jan 9, 4:32 PM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
432 PM MST Mon Jan 9 2023
.SHORT TERM...(This Afternoon through Tuesday Night)
Issued at 259 PM MST Mon Jan 9 2023
The leading edge of incoming Pacific moisture has reached far west
Wyoming this afternoon. Deeper moisture overspreads areas along and
west of the Continental Divide Monday evening and persists
overnight. Moisture content is relatively impressive and leads to
solid advisory storm totals despite limited instability and
marginal orographics with 700mb wind only 20-25kts. Initial mid-
level southwest flow should favor enhanced snowfall in the western
valleys, particularly Jackson Hole, before the the flow veers to
the west early Tuesday morning. Temperatures aloft are a bit warm
for favored dendritic growth, but again, believe the deep moisture
will still lead to significant snowfall. Also, there is some hint
of jet coupling through 06Z/Tuesday, which also serves to enhance
snowfall.
East of the Divide, west-southwest 700mb wind of 40-50kts leads to
high wind around Casper Monday night. Locations on the south and
east sides of Casper are favored for strong winds to begin Monday
evening and peak just prior to sunrise Tuesday. Have also opted to
issue High Wind Warning for the Lander Foothills and Zone 19, but
confidence is not great with regard to these winds materializing
in Lander and Jeffrey City. However, Wyoming Highway 28 over Red
Canyon and US 287 over Beaver Rim will both be impacted by the
strong gusts. The cloud cover and increasing wind provides for one
of the warmer nights, even in the coldest interior basins.
The deeper moisture across the west begins to spread into southwest
and even far northern Wyoming Tuesday morning. Jet support should
aid a brief period of light snow along I-80, and a weak northerly
surface boundary could enhance snow after sunrise in the northern
Bighorn Basin. Therefore, adjustments were made to increase
precipitation chances in these two locales. Moisture and dynamics
shift east of the region by midday Tuesday. Snow subsides briefly in
the west during the afternoon, while the quick-shot of snow in
the north exits to the east. The warmer start to the day coupled
with increased wind should boost temperatures for all areas
Tuesday. The snow-covered interior basins should approach 30-32F
for the first time this year.
The break in the snow is short-lived as moisture returns to the
southwest toward sunset Tuesday as a second shortwave takes shape to
our south Tuesday night. This wave should swing moisture northward
into all but the far north Tuesday night into Wednesday morning.
With confidence increasing in this solution, precipitation chances
were increased in these areas. At this time, it appears weak
upslope flow favoring central Wyoming will likely hold at bay the
best chance for accumulating snow until after 12Z/Wednesday.
.LONG TERM...(Wednesday through Monday)
Issued at 259 PM MST Mon Jan 9 2023
Wednesday will start off with widespread precipitation across the
forecast area in response to a low tracking across northern
Colorado and a trough moving across northern Wyoming. This calls
for accumulating snow across western, southern, and central
Wyoming. Most areas in the north, such as the Bighorn Basin and
Johnson County will see only very light amounts with this pattern.
There will also be strong winds across southern Wyoming from
Lincoln to Sweetwater counties and into the South Pass to Casper
corridor. These winds will not be nearly as strong as Tuesday,
but gusts of 30 to 35 mph are still expected. Temperatures will
also moderate a bit as the cold pool will be broken up and cloud
cover will help minimize nighttime cooling.
Late Wednesday night will see a ridge moving into the forecast area
with any lingering showers exiting the area early Thursday. There
will be gusty winds again Thursday afternoon along the mountains and
from South Pass to Fremont and southern Johnson counties. It will be
mainly dry through late Saturday, and then a new trough will begin a
push into the west for the next round of accumulating snow on Sunday
and Monday. Temperatures will be closer to normal values for the
latter part of the forecast period. Unfortunately, with the heavy
snowpack in the Wind River Basin, the temperatures could again
decide to stay on the low side. Expect the development of afternoon
gusty winds Saturday to Monday in the usual wind prone locations,
but these are likely to be typical southwest winds.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 430 PM MST Mon Jan 9 2023
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals.
Light snow has began to fall across the far west late this
afternoon. Deeper moisture arrives soon after sunset Monday with
conditions deteriorating to LIFR/IFR at KJAC, KPNA, and KBPI by
03Z/Tuesday. A prolonged period of moderate snow occurs overnight
before the moisture plume shifts east around 16Z/Tuesday. Jet
support and a southeast shift in the moisture provides KRKS with a
shot of light snow and IFR between about 12Z-16Z/Tuesday. Another
wave of moisture arrives late in the period across the south.
Potential impacts are for another round of light snow and sub-VFR
conditions late Tuesday. Mountains frequently obscured after
23Z/Monday.
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals.
VFR conditions at all terminals through at least 12Z/Tuesday. Strong
westerly flow aloft may push light snow to at or near both KCOD and
KLND between 13Z-18Z/Tuesday with KCOD seeing the better chance.
KCPR to keep a southwest surface wind 20-35kts through the period
with some increase noted late tonight. This wind does fade Tuesday
afternoon. KCOD to again see west-southwest 10-18kt wind tonight.
Have added low-level wind shear to KLND where downsloping wind on
the east slopes of the Wind River Range will create some challenges.
Cloud cover decreases and mid-level ceilings rise a bit Tuesday
afternoon ahead of a secondary wave set to arrive Tuesday night.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
Issued at 259 PM MST Mon Jan 9 2023
Two separate rounds of wintry weather will impact the region through
Wednesday. The first of these storms produces widespread
accumulating snow along and west of the Continental Divide late
Monday afternoon through mid-morning Tuesday. East of the Divide,
downsloping west-southwest wind increases in the lee of the Wind
River Range and across Natrona County. Frequent gusts 40 to 60 mph
are likely tonight and Tuesday morning before the storm begins to
exit the state. The last salvo from the storm could be a brief
period of light snow over the northern Bighorn Basin and the Bighorn
Mountains Tuesday morning into early afternoon. By Tuesday night,
the second storm system begins to take shape to our south. This
storm spreads wrap-around moisture into southern and central Wyoming
late Tuesday night and Wednesday morning. Preliminary indications
are that light accumulations of 1 to 2 inches are likely in
central and southern Wyoming with higher totals in the mountains.
The end of the week pattern indicates a warmer, drier, and less
windy weather for most areas as an upper-ridge sets up over the
region. After a few warmer days, the snow-covered interior basins
will return to below normal temperatures Thursday and Friday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST Tuesday for WYZ001-
012>015-023>025.
High Wind Warning from 5 AM to 2 PM MST Tuesday for WYZ018.
High Wind Warning until 2 PM MST Tuesday for WYZ019-020.
&&
SHORT TERM...CNJ
LONG TERM...Swanson
AVIATION...CNJ
FIRE WEATHER...CNJ
Hazardous weather outlook, Jan 9, 3:17 PM MST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
317 PM MST Mon Jan 9 2023
WYZ001>020-022>030-101400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
317 PM MST Mon Jan 9 2023
...Winter Weather Advisories for much of western Wyoming Monday
Afternoon through Late Tuesday Morning...
...High Wind Warnings for Portions of Central Wyoming Monday Night
into Tuesday afternoon...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...This afternoon and tonight.
This Afternoon and Tonight...Light to moderate snow with widespread 6
to 12 inch snow totals in the mountains. Valley locations can
expect 3 to 5 inches. Strong wind increases in Natrona County and
southeast Fremont County Monday evening with wind gusts 40 to 60 mph
tonight, especially on the south side of Casper.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...Snow decreases in the west during the morning. Downsloping
wind increases along the east slope of the Wind River Range with high
wind likely around Red Canyon, mainly through midday.
Tuesday Night and Wednesday...Additional light snowfall
accumulations are forecast across western, central, and southern
Wyoming.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report new snowfall totals to the
National Weather Service Tuesday morning.
High Wind, Natrona County Lower Elevations
- When
- January 9, 5:16 PM MST to January 10, 3:10 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in California, January 9 to 10, 20232 deaths · 1 injured · 82 kt wind · 32 events
- Strong Wind in Washington, January 9, 20231 death · 1 event
- Avalanche in Nevada, January 9, 20231 death · 1 event
- Avalanche and Flood in California, January 9 to 10, 2023$501,000 · 6 events
- Heavy Snow and High Wind in Nevada, January 9 to 11, 202363 kt wind · 29 events
- Winter Storm and Heavy Snow in Utah, January 9 to 11, 202359 kt wind · 15 events
- Flooding and High Wind in California, January 9 to 10, 202367 kt wind · 15 events
- Winter Storm and Winter Weather in Colorado, January 9 to 11, 20239 events
- Debris Flow and Heavy Snow in Nevada, January 9 to 11, 202365 kt wind · 7 events
- Heavy Snow and High Wind in Wyoming, January 9 to 12, 202362 kt wind · 6 events
- High Wind and Strong Wind in Oregon, January 9, 2023$1,000 · 75 kt wind · 4 events
- High Wind in Washington, January 9, 202367 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076710.